Institutional members access full text with Ovid®

Sleep problems after short-term hormone therapy suspension: secondary analysis of a randomized trial

Tom, Sarah E. PhD, MPH1; Anderson, Melissa L. MS2; Landis, Carol A. DNSc, RN, FAAN3; Aiello Bowles, Erin J. MPH2; Woods, Nancy F. PhD, RN, FAAN3; Reed, Susan D. MD, MS, MPH2,4; Newton, Katherine M. PhD2; Buist, Diana S.M. PhD, MPH2

doi: 10.1097/gme.0b013e31821d6d33
Original Articles
Editorial

Objective: Because hormone therapy use benefits sleep, sleep problems may occur after suspension. We tested the effects of short-term hormone therapy suspension on sleep problems.

Methods: A total of 1,704 women aged 45 to 80 years at Group Health were randomized to suspend hormone therapy for 1 or 2 months or to continue using hormone therapy. This study included 1,405 women willing to suspend hormone therapy use who returned both baseline and follow-up questionnaires, administered within approximately 3 months of randomization. We used generalized linear models to examine the relationships between hormone therapy suspension and nine individual items from a modified General Sleep Disturbance Scale (number of days experienced in the past week) and an overall sleep quality index at follow-up. We tested whether age, hormone therapy type, or duration of use modified these relationships.

Results: Suspension of hormone therapy for 1 or 2 months was associated with greater frequency of sleep problems for the overall sleep quality index and most individual sleep items. For example, the incident rate ratios for waking too early (95% CI) were 1.23 (1.10-1.38) for the women in the 1-month suspension group and 1.30 (1.17-1.45) for the 2-month suspension group, compared with women who continued the use of hormone therapy. Age and type of and duration of hormone therapy use did not modify these relationships.

Conclusions: Short-term hormone therapy suspension was related to moderately greater frequency of sleep problems. Alternative forms of sleep management may benefit women who choose to discontinue hormone therapy use.

From the 1Department of Preventive Medicine and Community Health, University of Texas Medical Branch, Galveston, TX; 2Group Health Research Institute, Seattle, WA; 3Biobehavioral Nursing and Health Systems, Seattle, WA; and 4Department of Obstetrics and Gynecology, University of Washington, Seattle, WA.

Received January 19, 2011; revised and accepted March 31, 2011.

Funding/support: The Radiological Evaluation and Breast Density trial was funded by the Department of Defense (DAMD17-03-1-0447). Study participants were recruited from the Group Health Breast Cancer Surveillance Project, funded by the National Cancer Institute (U01CA63731). This project was also supported by the National Institute on Aging (T32 AG027677). Dr. Tom, a University of Texas Medical Branch Building Interdisciplinary Research Careers in Women's Health Scholar, is supported by a research career development award (K12HD052023; principal investigator: Berenson), which is cofunded by the Eunice Kennedy Shriver National Institute of Child Health and Human Development, the Office of Research on Women's Health, and the National Institute of Allergy and Infectious Diseases.

Financial disclosure/conflicts of interest: None reported.

The content is solely the responsibility of the authors and does not necessarily represent the official views of the Eunice Kennedy Shriver National Institute of Child Health and Human Development or the National Institutes of Health.

ClinicalTrials.gov registration number: NCT00117663.

Address correspondence to: Sarah E. Tom, PhD, MPH, Department of Preventive Medicine and Community Health, University of Texas Medical Branch, Galveston, TX. E-mail: setom@utmb.edu

©2011The North American Menopause Society